Alert archive / Kansas / River Flood Warnings in 2012

River Flood Warning 14, NWS Wichita, KS

May 1, 2012Montgomery County, Wilson County, Kansas

NWS Wichita, KS issued this river flood warning at May 1, 2012, 8:55 AM CDT for Montgomery County, Wilson County, Kansas. It took effect at May 1, 2012, 10:06 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 1, 2012, 8:55 AM CDT (13:55 UTC)
In effect from
May 1, 2012, 10:06 AM CDT
Expired
May 1, 2012, 2:50 PM CDT
In force
5 hr
Issued by
NWS Wichita, KS
Flood severity
Minor

Counties Montgomery County, KS, Wilson County, KS

The radar

The Tulsa radar (KINX), 134 km from the middle of the area, began a volume at 13:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Verdigris River at Independence (IDPK1).

Action stage
28 ft
Minor stage
30 ft
Moderate stage
47.6 ft
Major stage
53 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07170500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

646 
WGUS43 KICT 011355
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
855 AM CDT TUE MAY 1 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVER IN KANSAS... 

  VERDIGRIS RIVER AT INDEPENDENCE AFFECTING MONTGOMERY AND WILSON 
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO FLOODED AREAS OR GO AROUND BARRICADES. SHALLOW 
FLOWING WATER CAN WASH A CAR FROM THE ROADWAY.

&&

KSC125-205-020355-
/O.NEW.KICT.FL.W.0014.120501T1506Z-120502T1104Z/
/IDPK1.1.ER.120501T1506Z.120501T1800Z.120501T2304Z.NO/
855 AM CDT TUE MAY 1 2012

THE NATIONAL WEATHER SERVICE IN WICHITA, KS HAS ISSUED A 

* FLOOD WARNING FOR THE VERDIGRIS RIVER AT INDEPENDENCE.
* UNTIL WEDNESDAY MORNING.
* AT  8:00 AM TUESDAY THE STAGE WAS 29.2 FEET. 
* FLOOD STAGE IS 30.0 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE BY LATE THIS MORNING AND CONTINUE
  TO RISE TO NEAR 31.1 FEET BY THIS AFTERNOON. THE RIVER WILL FALL 
  BELOW FLOOD STAGE BY THIS EVENING.


&&


                  FLD    OBSERVED           FORECAST 7 AM
LOCATION          STG    STG  DAY TIME     WED    THU    FRI
  INDEPENDENCE    30.0  29.2  TUE 8 AM    22.5   10.7    7.1

$$
1 follow-up statement
914 
WGUS83 KICT 011950
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
250 PM CDT TUE MAY 1 2012

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN 
KANSAS...
 
  VERDIGRIS RIVER AT INDEPENDENCE AFFECTING MONTGOMERY AND WILSON 
  COUNTIES.
 
...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVER IN KANSAS...
 
  VERDIGRIS RIVER AT COFFEYVILLE AFFECTING MONTGOMERY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE INTO FLOODED AREAS OR GO AROUND BARRICADES. SHALLOW 
FLOWING WATER CAN WASH A CAR FROM THE ROADWAY.

&&

KSC125-205-012020-
/O.CAN.KICT.FL.W.0014.000000T0000Z-120502T1104Z/
/IDPK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
250 PM CDT TUE MAY 1 2012

THE FLOOD WARNING IS CANCELLED FOR
  THE VERDIGRIS RIVER AT INDEPENDENCE.
* AT  2:00 PM TUESDAY THE STAGE WAS 27.7 FEET. 
* FLOOD STAGE IS 30.0 FEET. 
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 29.3 FEET.  THE 
  RIVER WILL CONTINUE TO FALL.


&&


                  FLD    OBSERVED           FORECAST 7 AM
LOCATION          STG    STG  DAY TIME     WED    THU    FRI
  INDEPENDENCE    30.0  27.7  TUE 02 PM   19.5    9.8    6.7

$$

KSC125-020950-
/O.EXT.KICT.FL.W.0011.000000T0000Z-120503T0417Z/
/CFVK1.1.ER.120430T2254Z.120501T1800Z.120502T1017Z.NO/
250 PM CDT TUE MAY 1 2012

THE FLOOD WARNING CONTINUES FOR
  THE VERDIGRIS RIVER AT COFFEYVILLE.
* AT  1:00 PM TUESDAY THE STAGE WAS 20.4 FEET. 
* FLOOD STAGE IS 18.0 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER IS NEAR CREST AND WILL FALL TO BELOW FLOOD STAGE BY 
  EARLY WEDNESDAY MORNING.
* IMPACT...AT 20.0 FEET...BOTH BANKS ALONG THE RIVER LOWLANDS WILL 
  OVERFLOW. THE ROAD FLOODS ALONG THE INTERSECTION OF SOUTH BUCKEYE 
  STREET AND ELDRIDGE STREET NEAR THE STATE LINE.

&&


                  FLD    OBSERVED           FORECAST 7 AM
LOCATION          STG    STG  DAY TIME     WED    THU    FRI
  COFFEYVILLE     18.0  20.4  TUE 01 PM   17.6    4.0    2.9

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 1, 6:02 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 1, 6:02 AM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
602 AM CDT TUE MAY 1 2012

.AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN CONCERN: WIDELY SCATTERED MORNING THUNDERSTORMS.
WIDELY SCATTERED TS HAVE DEVELOPED EARLY THIS AM ALONG/EAST OF
I-135 IN AREA OF ISENTROPIC LIFT AND 850 MOISTURE ADVECTION. THIS
ACTIVITY SHOULD PERSIST FOR SEVERAL HOURS THIS MORNING BEFORE
SHIFTING EAST AND WEAKENING. WILL INCLUDE VCTS AT SLN/ICT/CNU FOR
NOW. MIXING AND SOUTHERLY FLOW WILL DEVELOP LATER THIS MORNING AND
AFTERNOON WITH GUSTS TO 30 KT COMMON THIS AFTERNOON. SOUTHERLY
WINDS WILL HOLD UP TONIGHT ALTHOUGH GUSTS SHOULD DROP OFF.

JMC

&&

.PREV DISCUSSION... /ISSUED 340 AM CDT TUE MAY 1 2012/

DISCUSSION...

THE MAIN FORECAST CONCERN IS THUNDERSTORM CHANCES TONIGHT AND THEN
TEMPERATURES FOR THE REMAINDER OF THE WEEK.

SYNOPSIS:
ANOTHER MCS HAS TRACKED ACROSS KANSAS/OKLAHOMA THIS MORNING.  THIS
MCS WAS AIDED BY A WEAK PIECE OF POTENTIAL VORTICITY ENERGY.
OTHERWISE A BROAD TROUGH EXISTS ACROSS THE COUNTRY WITH A
DISTURBANCE MOVING OUT OF THE NORTHWEST CONUS AND IT IS EXPECTED TO
IMPACT THE NORTHERN PLAINS STATES THIS AFTERNOON. CLOSER TO
HOME...SKIES REMAIN CLOUDY IN THE WAKE OF THE MCS...AND AS THOSE
UPPER LEVEL CLOUDS CLEAR OUT FROM WEST TO EAST...LOW STRATUS IS
DEVELOPING IN ITS WAKE.

TODAY:
IN THE WAKE OF THE MCS THAT MOVED THROUGH LATE MONDAY NIGHT...EXPECT
SUBSIDENCE TO BE DOMINANT AND HAVE CUT POPS THROUGH THE REMAINDER OF
THE MORNING HOURS.  LOW STRATUS HAS ALREADY STARTED TO DEVELOP
ACROSS CENTRAL KANSAS AND EXPECT IT TO BE PRESENT THROUGH MUCH OF
THE DAY IN THE WARM MOIST ACROSS MUCH OF THE AREA.  SOUTHERLY WINDS
ARE EXPECTED TO PICK UP IN RESPONSE TO THE DEEPENING LEE
CYCLOGENESIS.  THE MIXING IN THE BOUNDARY LAYER WILL HELP LIFT THE
STRATUS AND EVENTUALLY BREAK OUT TO SUN.  THE DRY LINE IS EXPECTED
TO PUSH EAST SOME AND FEEL IT COULD REACH PORTIONS OF CENTRAL
KANSAS.  THIS WILL CLEAR OUT SKIES AS THE VERTICAL PROFILE BECOMES
DRY ADIABATIC NEAR RUSSELL AND HAYS.  BECAUSE OF THIS HAVE INCREASED
TEMPERATURES TO NEAR 90 FOR THIS REGION.  HOWEVER...WITH THE CLOUD
COVER AND ABUNDANT MOISTURE FROM THE LAST FEW NIGHTS OF MCS'S HAVE A
LARGE GRADIENT IN TEMPERATURES ACROSS THE AREA WITH UPPER 70S IN
SOUTHEAST KANSAS.

FEEL THAT PRECIPITATION/THUNDERSTORM CHANCES ACROSS THE AREA THIS
AFTERNOON ARE MINIMAL.  BETTER UPPER LEVEL
SUPPORT...INSTABILITY...SHEAR AND MINIMUM INHIBITION WILL EXIST
FURTHER NORTH INTO NEBRASKA...IOWA AND NORTH.  OVERALL THE CIN NEAR
THE DRYLINE ACROSS KANSAS WILL BE STRONG ENOUGH TO KEEP THUNDERSTORM
DEVELOPMENT AT BAY...BUT IF THE AREA NEAR HAYS/RUSSEL IS ABLE TO
BECOME DRY ADIABATIC...A BRIEF THUNDERSTORM COULD
DEVELOP...CONFIDENCE ON THIS IS FAIRLY LOW.

WEDNESDAY - THURSDAY:
OVERALL THROUGH MID-WEEK THE PATTERN REMAINS MUCH THE SAME.  THE
DRYLINE WILL HANG OUT ACROSS WESTERN KANSAS WHILE A STOUT PRESSURE
GRADIENT WILL KEEP SOUTHERLY WINDS GUSTY.  THE UPPER LEVEL
DISTURBANCES WILL REMAIN FAR ENOUGH TO THE NORTH TO KEEP KANSAS
RELATIVELY DRY AND WARM.  TEMPERATURES WILL REACH WELL INTO THE 80S
WITH SOME LOCATIONS IN CENTRAL KANSAS PUSHING 90.

A SECOND DISTURBANCE WILL MOVE ACROSS THE NORTHERN PLAINS AND WILL
PUSH THE FRONTAL BOUNDARY THROUGH THE AREA BY THURSDAY.  CONFIDENCE
IS LOW THAT ANY PRECIPITATION WILL DEVELOP ALONG THE FRONT AS IT
PUSHES EAST AS LIKE TODAY...THE BETTER SUPPORT WILL REMAIN FARTHER
NORTH.

FRIDAY - MONDAY:
THE MEDIUM RANGE GUIDANCE DIVERGES TOWARD THE WEEKEND WITH THE GFS
PLUNGING A DISTURBANCE SOUTH OVER CALIFORNIA AND AN AMPLIFIED RIDGE
BUILDING IN OVER THE PLAINS...WHILE THE ECMWF KEEPS THE DISTURBANCE
FURTHER NORTH WITH MORE ZONAL FLOW ALOFT.  WITH THESE DISCREPANCIES
HAVE PLAYED IT MORE CONSERVATIVE WITH THE POPS DURING THIS PERIOD
AND WENT WITH MODEL CONSENSUS.  TEMPERATURES REMAIN ABOVE NORMAL FOR
EARLY MAY...IN THE 80S...BUT COOL SOME TOWARD THE END OF THE
FORECAST WITH THE CHANCES FOR PRECIPITATION AHEAD OF THE LATE
WEEKEND DISTURBANCE.

BILLINGS

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN AVIATION FORECAST CONCERN IS THE EXIT OF PRECIPITATION
EARLY THIS MORNING AND THEN IFR CONDITIONS AS WELL NEAR 12Z.

THE MCS THAT IMPACTED THE REGION IS MOVING OFF TO THE EAST AND
CURRENTLY EXPECTING THE STRATIFORM RAIN AREA TO IMPACT KCNU FOR
THE NEXT COUPLE HOURS. AFTER THE MCS EXITS TO THE EAST SOUTHERLY
FLOW WILL RETURN AND PLENTIFUL MOISTURE WILL STREAM
NORTHWARD...IMPACTING REGIONS THAT HAVE HAD ABUNDANT MOISTURE FROM
THE LAST FEW NIGHTS OF THUNDERSTORMS. THIS COULD CAUSE CEILINGS
AND VISIBILITIES TO DROP INTO MVFR AND IFR ACROSS THE AREA AFTER
08-09Z. EXPECT CEILINGS TO LIFT DURING THE LATE MORNING HOURS AS
THE BOUNDARY LAYER BEGINS TO MIX FROM GUSTY SOUTH WINDS.

BILLINGS

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    82  66  85  67 /  10  10  10  10
HUTCHINSON      84  66  87  67 /  20  20  10  10
NEWTON          82  66  85  67 /  20  10  10  10
ELDORADO        82  67  85  67 /  20  10  10  10
WINFIELD-KWLD   82  67  85  68 /  20  10  10  10
RUSSELL         89  62  89  64 /  20  20  10  20
GREAT BEND      90  62  89  65 /  20  20  10  20
SALINA          85  66  88  68 /  20  20  10  20
MCPHERSON       84  66  87  67 /  20  10  10  20
COFFEYVILLE     79  68  84  68 /  20  10  10  10
CHANUTE         79  67  84  67 /  20  10  10  10
IOLA            79  66  84  67 /  20  20  10  10
PARSONS-KPPF    79  68  84  68 /  20  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 1, 6:41 AM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
641 AM CDT TUE MAY 1 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-021145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
641 AM CDT TUE MAY 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

FLOODING CONTINUES TO AFFECT EXTREME SOUTHEASTERN KANSAS DUE TO
RECENT VERY HEAVY RAINS. PLEASE SEE THE LATEST FLOOD WARNINGS AND
RIVER FLOOD WARNINGS FOR MORE DETAILS.

WIDELY SCATTERED THUNDERSTORMS WILL OCCUR THIS MORNING IN SOUTH
CENTRAL AND SOUTHEAST KANSAS...MAINLY EAST OF INTERSTATE 135. THE
STRONGER STORMS WILL BE CAPABLE OF DIME SIZE HAIL.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS CENTRAL KANSAS
LATER THIS AFTERNOON AND EVENING. IF THUNDERSTORMS ARE ABLE TO
DEVELOP THEY COULD BECOME SEVERE WITH LARGE HAIL BEING THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG OR POSSIBLY SEVERE STORMS WILL ALSO BE POSSIBLE WEDNESDAY
NIGHT FOR CENTRAL KANSAS AND THEN THURSDAY NIGHT FOR EAST CENTRAL
KANSAS. ANOTHER CHANCE FOR STRONG TO SEVERE STORMS WILL EXIST
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN CENTRAL
KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC/BILLINGS

In the hours before

Special weather statement, May 1, 6:20 AM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
620 AM CDT TUE MAY 1 2012

KSZ052-053-011145-
CHASE-MARION-
620 AM CDT TUE MAY 1 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHASE AND MARION COUNTIES...

AT 614 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF CEDAR POINT...OR 7 MILES
EAST OF MARION...AND MOVING EAST AT 25 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

OTHER WIDELY SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS MARION
AND CHASE COUNTIES...AND A FEW OF THESE STRONGER STORMS COULD
PRODUCE SMALL HAIL.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3809 9644 3824 9728 3850 9727 3853 9637
TIME...MOT...LOC 1120Z 271DEG 32KT 3831 9682

CARUSO
Local storm report, May 1, 6:35 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
635 AM CDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HEAVY RAIN       1 NNE SEDAN             37.13N 96.18W
05/01/2012  M2.78 INCH       CHAUTAUQUA         KS   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED 2.78 INCHES OF RAIN FROM LAST
            EVENING AND OVERNIGHT THUNDERSTORMS. TIME OF REPORT IS
            ESTIMATED BASED ON RADAR.

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:39 PM CDTSevere Thunderstorm WarningICTHarper66 min
Apr 30, 8:08 PM CDTSevere Thunderstorm WarningICTKingman67 min
Apr 30, 8:17 PM CDTTornado WarningICTKingman26 min
Apr 30, 8:19 PM CDTTornado WarningICTHarper56 min
Apr 30, 8:33 PM CDTSevere Thunderstorm WarningICTChautauqua14 min
Apr 30, 8:45 PM CDTSpecial Weather StatementICTKingman45 min
Apr 30, 8:47 PM CDTSevere Thunderstorm WarningICTLabette43 min
Apr 30, 9:11 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery47 min
Apr 30, 9:12 PM CDTSevere Thunderstorm WarningICTLabette, Neosho63 min
Apr 30, 9:15 PM CDTTornado WarningICTHarper15 min
Apr 30, 9:23 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk46 min
Apr 30, 9:52 PM CDTAreal Flood WarningICTLabette, Montgomery12 hr
Apr 30, 9:53 PM CDTSpecial Weather StatementICTSedgwick67 min
Apr 30, 9:56 PM CDTSpecial Weather StatementICTNeosho64 min
Apr 30, 10:08 PM CDTSevere Thunderstorm WarningICTLabette51 min
Apr 30, 10:13 PM CDTSevere Thunderstorm WarningICTAllen, Neosho29 min
Apr 30, 10:14 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner61 min
Apr 30, 10:29 PM CDTSevere Thunderstorm WarningICTHarper, Sumner26 min
Apr 30, 10:51 PM CDTSpecial Weather StatementICTGreenwood54 min
Apr 30, 10:53 PM CDTAreal Flood WarningICTChautauqua12 hr
Apr 30, 11:06 PM CDTSpecial Weather StatementICTElk54 min
Apr 30, 11:11 PM CDTSpecial Weather StatementICTCowley64 min
Apr 30, 11:19 PM CDTSpecial Weather StatementICTLabette26 min
May 1, 12:05 AM CDTSpecial Weather StatementICTLabette25 min
May 1, 12:16 AM CDTSpecial Weather StatementICTLabette, Montgomery44 min
May 1, 12:59 AM CDTSpecial Weather StatementICTLabette31 min
May 1, 1:22 AM CDTSevere Thunderstorm WarningICTLabette25 min
May 1, 6:20 AM CDTSpecial Weather StatementICTChase, Marion25 min
May 1, 6:50 AM CDTSevere Thunderstorm WarningICTMarion27 min
May 1, 9:54 AM CDTAreal Flood WarningICTChautauqua, Labette, Montgomery6 hr

Nearby

River Flood Warnings in Kansas, 2012Every river flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.